Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 133, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2019, 6:14 AM CDT for Gray County, Haskell County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2019, 6:14 AM CDT (11:14 UTC)
- Expired
- Jun 1, 2019, 7:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Gray County, KS, Haskell County, KS
The radar
The Dodge City radar (KDDC), 52 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:47 AM CDT | HAIL 0.7 | 5 W Montezuma, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 2435 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
292 WUUS53 KDDC 011114 SVRDDC KSC069-081-011200- /O.NEW.KDDC.SV.W.0133.190601T1114Z-190601T1200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 614 AM CDT Sat Jun 1 2019 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Southern Gray County in southwestern Kansas... East central Haskell County in southwestern Kansas... * Until 700 AM CDT. * At 613 AM CDT, a severe thunderstorm was located near Copeland, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Montezuma, Copeland, Ensign and The Haggard Elev. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3748 10068 3763 10070 3772 10022 3748 10022 TIME...MOT...LOC 1113Z 269DEG 31KT 3754 10058 HAIL...1.00IN WIND...<50MPH $$ RUSSELL
1 follow-up statement
748
WWUS53 KDDC 011138
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
638 AM CDT Sat Jun 1 2019
KSC081-011147-
/O.CAN.KDDC.SV.W.0133.000000T0000Z-190601T1200Z/
Haskell KS-
638 AM CDT Sat Jun 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HASKELL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3748 10063 3764 10065 3772 10022 3748 10022
TIME...MOT...LOC 1137Z 266DEG 17KT 3754 10042
$$
KSC069-011200-
/O.CON.KDDC.SV.W.0133.000000T0000Z-190601T1200Z/
Gray KS-
638 AM CDT Sat Jun 1 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR SOUTHERN GRAY COUNTY...
At 637 AM CDT, a severe thunderstorm was located near Montezuma,
moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Montezuma, Copeland, Ensign and The Haggard Elev.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3748 10063 3764 10065 3772 10022 3748 10022
TIME...MOT...LOC 1137Z 266DEG 17KT 3754 10042
HAIL...1.00IN
WIND...<50MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:08 AM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 1, 5:08 AM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 508 AM CDT Sat Jun 1 2019 ...Updated Aviation... .SHORT TERM...(Today and tonight) Issued at 1211 AM CDT Sat Jun 1 2019 Short term models are still suggesting an area of convection developing during the early morning hours from Syracuse to Ashland with a modest low level jet combining with a 700 mb shortwave. CAPE values around 1000 J/kg will provide the possibility of some hail and wind if these thunderstorms develop. Most of this activity should subside after sunrise. Through the day we should see the atmosphere recover as highs get into the low to mid 80s with dewpoints highest the farther east you go. Mid 60 dewpoints should lead to an area of 2000-3000 CAPE from Dodge on east with a slow moving cold front moving into the area of instability. Thunderstorms should break out by late afternoon with a hail and wind threat. Thunderstorms should continue to break out through the evening as more shortwaves move in from the southwest from the upper level trough in the desert southwest. Convection should subside by sunrise Sunday morning as overnight lows range from the mid 50s in the west to the mid 60s in the east. .LONG TERM...(Sunday through Friday) Issued at 140 AM CDT Sat Jun 1 2019 The persistent pattern of a stalled out frontal boundary combining with upper level shortwaves ejecting from a slow moving closed low in the desert southwest will provide more chances of rain throughout the next 7 days with perhaps the lone exception being Friday. Sunday's storm and severe chances will depend a lot on how the convection on Saturday night evolves and if we can have some decent sunshine/heating during the day to ramp up the instability again. The next round of storms looks to develop in eastern Colorado and northeast New Mexico and move into the region by evening. Forecast CAPE values in far southwest Kansas look to reach 2000 by the time the storms enter and skew t soundings look to have an inverted V setup. Hence the chance of hail and winds looks best at this point along the Colorado border. Depending on how the heating evolves further east will determine if the severe risk will be higher or not. Storms continue to move through the region overnight into Monday with heavy rain as a possibility. Forecast PW values will range from 1.5 inches to nearly 2 inches. A little early at this point to determine if a flash flood watch is needed...but given the already saturated ground it won't take much heavy rain to bring about more flooding problems again. Monday will once again depend on how the morning convection subsides and if the atmosphere can recharge with diurnal heating again. Long term models once again suggest a MCS complex coming out of eastern Colorado and going through western Kansas in the evening/overnight. Skew t indicate more inverted V soundings for areas along the Colorado border and CAPE values over 2000 so wind and hail will be a threat again. PW values will stay high as well...so it could basically be a repeat of what we see Sunday night. Tuesday...rinse and repeat. Although more convection is suggested Tuesday night with a stalled out frontal boundary in southwest Kansas that could ignite convection earlier in the evening combining with another MCS coming out of eastern Colorado. It's not until Thursday night into Friday the main upper low reaches the central plains and moves eastward. Hence Friday could be the only day in the next 7 where POPs could legitimately be low. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 454 AM CDT Sat Jun 1 2019 Isolated storms may linger through 12Z around DDC and LBL but for the most part morning conviction should subside in these areas shortly after sunset. Between 12-21Z VFR conditions with light winds will occur. After 21Z thunderstorms will develop in southwest Kansas and continue through 03Z which could affect DDC, LBL, and GCK. && .PRELIMINARY POINT TEMPS/POPS... DDC 83 62 81 61 / 40 40 20 50 GCK 82 60 81 59 / 40 40 20 40 EHA 85 59 81 59 / 40 40 40 50 LBL 87 61 82 61 / 30 40 20 40 HYS 84 60 78 60 / 10 20 20 50 P28 87 65 81 62 / 40 40 20 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous weather outlook, Jun 1, 2:58 AM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 258 AM CDT Sat Jun 1 2019 KSZ030-031-043>046-061>066-074>081-084>090-020800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 258 AM CDT Sat Jun 1 2019 /158 AM MDT Sat Jun 1 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Slight risk for severe weather is expected today between 4 and 10 pm. Main threats will be hail up to the size of golf balls and damaging winds 60 mph or greater. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Severe weather could be possible again Sunday night into Monday morning with hail, wind, and flooding rains possible. Storms will be possible through Friday with more chances of severe storms and flash flooding. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Elevated risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 4 to 10 PM today mainly along and south of K-96. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 1, 5:28 AM CDT, 46 minutes before
Special Weather Statement National Weather Service Dodge City KS 528 AM CDT Sat Jun 1 2019 KSZ062-063-011115- Finney KS-Kearny KS- 528 AM CDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEARNY AND WESTERN FINNEY COUNTIES UNTIL 615 AM CDT... At 528 AM CDT, Doppler radar was tracking a strong thunderstorm near Deerfield, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lakin, Holcomb and Deerfield. LAT...LON 3778 10140 3808 10145 3818 10093 3774 10094 TIME...MOT...LOC 1028Z 266DEG 22KT 3793 10116 JJOHNSON
Special weather statement, Jun 1, 5:30 AM CDT, 44 minutes before
Special Weather Statement National Weather Service Dodge City KS 530 AM CDT Sat Jun 1 2019 KSZ076-077-011115- Gray KS-Haskell KS- 530 AM CDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAY AND NORTHEASTERN HASKELL COUNTIES UNTIL 615 AM CDT... At 530 AM CDT, Doppler radar was tracking a strong thunderstorm near Tice, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Montezuma and Copeland. LAT...LON 3753 10082 3766 10084 3774 10042 3749 10043 TIME...MOT...LOC 1030Z 266DEG 13KT 3758 10075 JJOHNSON
Local storm report, Jun 1, 5:35 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 AM CDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 AM HAIL 2 N LAKIN 37.96N 101.26W
06/01/2019 E0.88 INCH KEARNY KS TRAINED SPOTTER
&&
JRJSpecial weather statement, Jun 1, 5:36 AM CDT, 38 minutes before
Special Weather Statement National Weather Service Dodge City KS 536 AM CDT Sat Jun 1 2019 KSZ074-075-011115- Stanton KS-Grant KS- 536 AM CDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT AND SOUTHEASTERN STANTON COUNTIES UNTIL 615 AM CDT... At 536 AM CDT, Doppler radar was tracking a strong thunderstorm near Big Bow, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ulysses, Big Bow and Hickok. LAT...LON 3741 10167 3760 10166 3764 10117 3741 10116 TIME...MOT...LOC 1036Z 266DEG 12KT 3749 10149 JJOHNSON
Special weather statement, Jun 1, 5:57 AM CDT, 17 minutes before
Special Weather Statement National Weather Service Dodge City KS 557 AM CDT Sat Jun 1 2019 KSZ063-077-011145- Gray KS-Finney KS- 557 AM CDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR FINNEY AND NORTHERN GRAY COUNTIES UNTIL 645 AM CDT... At 557 AM CDT, Doppler radar was tracking a strong thunderstorm near Garden City, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Garden City, Cimarron, Holcomb, Pierceville, Ingalls, Charleston, Kalvesta and Plymell. LAT...LON 3774 10094 3816 10100 3824 10023 3774 10030 TIME...MOT...LOC 1057Z 270DEG 43KT 3805 10091 TATRO
Special weather statement, Jun 1, 6:07 AM CDT, 7 minutes before
Special Weather Statement National Weather Service Dodge City KS 607 AM CDT Sat Jun 1 2019 KSZ076-077-087-011200- Gray KS-Meade KS-Haskell KS- 607 AM CDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEADE...SOUTHERN GRAY AND EAST CENTRAL HASKELL COUNTIES UNTIL 700 AM CDT... At 607 AM CDT, Doppler radar was tracking a strong thunderstorm very near Copeland, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Meade, Montezuma, Copeland, The Haggard Elev and Missler. LAT...LON 3743 10070 3761 10071 3773 10027 3725 10028 TIME...MOT...LOC 1107Z 266DEG 15KT 3753 10062 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:01 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 36 min |
| Jun 1, 4:28 AM CDT | Special Weather Statement | DDC | Stanton | 47 min |
| Jun 1, 4:47 AM CDT | Special Weather Statement | DDC | Kearny | 43 min |
| Jun 1, 4:51 AM CDT | Special Weather Statement | DDC | Stanton | 24 min |
| Jun 1, 5:12 AM CDT | Special Weather Statement | DDC | Stanton | 33 min |
| Jun 1, 5:28 AM CDT | Special Weather Statement | DDC | Kearny | 47 min |
| Jun 1, 5:30 AM CDT | Special Weather Statement | DDC | Gray | 45 min |
| Jun 1, 5:36 AM CDT | Special Weather Statement | DDC | Grant | 39 min |
| Jun 1, 5:57 AM CDT | Special Weather Statement | DDC | Finney, Gray | 48 min |
| Jun 1, 6:07 AM CDT | Special Weather Statement | DDC | Gray | 53 min |
| Jun 1, 6:18 AM CDT | Special Weather Statement | DDC | Grant, Haskell, Stevens | 57 min |
| Jun 1, 6:29 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 46 min |
| Jun 1, 6:48 AM CDT | Special Weather Statement | DDC | Gray | 42 min |
| Jun 1, 7:00 AM CDT | Special Weather Statement | DDC | Gray | 30 min |
| Jun 1, 7:04 AM CDT | Special Weather Statement | DDC | Seward | 26 min |
| Jun 1, 7:11 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 49 min |
| Jun 1, 7:41 AM CDT | Special Weather Statement | DDC | Haskell | 34 min |
| Jun 1, 7:57 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 29 min |
| Jun 1, 8:01 AM CDT | Special Weather Statement | DDC | Finney, Gray, Meade | 44 min |
| Jun 1, 8:21 AM CDT | Special Weather Statement | DDC | Clark | 24 min |
| Jun 1, 8:45 AM CDT | Special Weather Statement | DDC | Clark, Ford, Gray, Meade | 60 min |
| Jun 1, 9:42 AM CDT | Special Weather Statement | DDC | Clark, Comanche, Meade | 63 min |
| Jun 1, 4:53 PM CDT | Special Weather Statement | DDC | Haskell | 52 min |
| Jun 1, 5:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Seward | 55 min |
| Jun 1, 5:55 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 46 min |
| Jun 1, 6:07 PM CDT | Flash Flood Warning | DDC | Haskell | 3 hr |
| Jun 1, 6:58 PM CDT | Special Weather Statement | DDC | Hamilton | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.